MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF SINGLEPIECE IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF SINGLEPIECE IOL; INTRAOCULAR LENS
Model Number SA60AT
Medical Device Problem Code Scratched Material (3020)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 02/20/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A sample device was not returned for analysis.Product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.There have been no other complaints reported in the lot number.The company lens model is only qualified for use in the company cartridges.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A registered nurse reported that during a cataract extraction with an intraocular lens (iol) implant procedure, there was a scratch on lens after implanted.Used lens cutters to remove and replace the lens.Procedure was completed on the same day.Additional information was received stating patient was not hospitalized as a result of this event.
 
Additional Manufacturer Narrative
The lens and the associated company cartridge were returned loose inside the lens carton.The lens was returned positioned incorrectly inside the lens case.Solution was dried on the lens.One haptic was bent in the gusset and distal area.The other haptic was bent in the gusset area and broken in the distal tip.The lens was cut into two pieces placed one atop the other in the well area of the lens case.The optic was scratched and torn with additional cracked and split areas near the optic edge.An inadequate amount of viscoelastic was observed in the non-qualified cartridge.The wings were not compressed which would indicate the cartridge was not fully seated into a handpiece.A non-qualified cartridge was used.The company lens model is only qualified for use in the company cartridges.Information was provided that a company handpiece and unknown viscoelastic were also used.The root cause was most likely related to a failure to follow the ifu (instructions for use).A non-qualified cartridge was used.An inadequate amount of an unspecified viscoelastic was also observed, and the cartridge did not show evidence of being fully seated into a handpiece.The ifu (instructions for use) instructs that a company qualified delivery system and viscoelastic combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.Company recommends using the qualified company intraocular lens delivery system or any other company qualified combination.The ifu (instructions for use) also instructs to completely fill the cartridge with ovd (ophthalmic viscosurgical devices) (diagram provided) immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd (ophthalmic viscosurgical devices) in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd (ophthalmic viscosurgical devices), which may result in damage.There is evidence that the cartridge may not have been fully seated in the handpiece.The ifu (instructions for use) instructs the user to insert the cartridge into the handpiece and fully slide the cartridge forward into the handpiece locking slots.This could have also caused the lens to deploy incorrectly or the plunger to be misaligned during advancement, which could result in product damage.The file indicated that the company 24.0 diopter lens was removed and replaced with an identical lens model and diopter.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF SINGLEPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key16691594
Report Number1119421-2023-00608
Device Sequence Number17982631
Product Code HQL
UDI-Device Identifier00380652555883
UDI-Public00380652555883
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSA60AT
Device Catalogue NumberSA60AT.240
Device Lot Number15493935
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/10/2023
Supplement Date Received by Manufacturer04/20/2023
Initial Report FDA Received Date04/06/2023
Supplement Report FDA Received Date05/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/22/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH II FORCEPS; MONARCH III, CARTRIDGE D; MONARCH III, INJECTOR
Patient Age70 YR
Patient SexFemale